Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


which drugs
Jul 20, 2001

Dear Doctor, below I copied the question and your answer. Please clarify your last statement. Which drugs are safe and work as of sommer 2002? diabetic drugs for lipodystrophy or antiviral combination? Thank you Jack lypoatrophy Posted: Jul 11, 2001

Dr Keith Henry, what are the potential dangers of using diabetic drugs re lypoatrophy if one isnt a diabetic? Thanks,

Michael

A major concern relates to liver toxicity and the risk for lactic acidosis. There is also concern about hypoglycemia. Any kidney dysfunction could increase the risk for those complications. There is also concern about use in persons with heart failure or using drugs which might interact. GI complaints are fairly common which can complicate the use of anti-HIV medications. As of summer 2001, there is scant evidence that use of these drugs works and is safe. KH

Response from Dr. Henry

Sorry if my earlier reply was too technical. To make a long story short, none of the diabetic drugs have been proven safe and/or effective in treating lipoatrophy seen in the setting of treated HIV infection. Metformin and the class of drugs called the glitazides (such as rosiglitazone) are being studied by the ACTG (AIDS Clinical Trial Group) but data is too limited to comment as to the effectiveness and safety. We'll have to be patient for the results of some more studies to become available to guide us in that manner. KH



Previous
Nausea - Scared to throw up
Next
lypoatrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement